Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 320, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 14, 2009, 10:48 AM CDT for Blount County, Jefferson County, Alabama. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2009, 10:48 AM CDT (15:48 UTC)
- Expired
- Jun 14, 2009, 11:15 AM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Blount County, AL, Jefferson County, AL
The radar
The Birmingham radar (KBMX), 58 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 11:10 AM CDT | TSTM WND DMG | 3 Ssw Locust Fork, AL | TREES WERE BOWN DOWN ALONG HIGHWAY 79 BETWEEN LOCUST FORK AND COUNTY LINE. |
| Jun 14, 11:19 AM CDT | TSTM WND DMG | Ssw Locust Fork, AL | TREES DOWN ALONG HIGHWAY 79 BETWEEN LOCUST FORK AND COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 8:50 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2687 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 141548
SVRBMX
ALC009-073-141615-
/O.NEW.KBMX.SV.W.0320.090614T1548Z-090614T1615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1048 AM CDT SUN JUN 14 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
JEFFERSON COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...VESTAVIA HILLS...TRUSSVILLE...
MOUNTAIN BROOK...LEEDS...IRONDALE...HUEYTOWN...HOMEWOOD...
GARDENDALE...FULTONDALE...FAIRFIELD...BIRMINGHAM...
* UNTIL 1115 AM CDT
* AT 1046 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM ARKADELPHIA TO BROOKSIDE TO SYLVAN
SPRINGS....AND MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MINOR AND FORESTDALE BY 1055 AM CDT...
WARRIOR...VILLAGE CREEK AVENUE W...MORRIS AND MIDFIELD BY 1100 AM
CDT...
TRAFFORD...LEGION FIELD...KETONA LAKES AND DANVILLE BY 1105 AM
CDT...
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 250 THROUGH 282
INTERSTATE 459 EXIT NUMBERS 19 THROUGH 33
US 78 EXIT NUMBERS 85 THROUGH 91
INTERSTATE 20 EXIT NUMBERS 113 THROUGH 140
INTERSTATE 59 EXIT NUMBERS 130 THROUGH 143
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY
AFTERNOON FOR NORTHERN ALABAMA.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3380 8654 3379 8658 3377 8658 3376 8655
3371 8653 3356 8655 3354 8652 3347 8662
3347 8668 3342 8675 3338 8678 3349 8719
3368 8699 3379 8700 3380 8696 3387 8697
3388 8693 3392 8692 3392 8662
TIME...MOT...LOC 1547Z 288DEG 26KT 3384 8691 3365 8689
3353 8702
$$
JD/021 follow-up statement
000
WWUS54 KBMX 141606
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1106 AM CDT SUN JUN 14 2009
ALC009-073-141615-
/O.CON.KBMX.SV.W.0320.000000T0000Z-090614T1615Z/
JEFFERSON AL-BLOUNT AL-
1106 AM CDT SUN JUN 14 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR SOUTHWESTERN BLOUNT AND EASTERN JEFFERSON COUNTIES...
AT 1105 AM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM TRAFFORD TO CLOVERDALE TO BIRMINGHAM
FAIRGOUNDS...OR ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
GARDENDALE TO FULTONDALE TO FAIRFIELD...MOVING EAST AT 30 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
MOUNTAIN BROOK...ALTON...PALMERDALE AND VILLAGE SPRINGS BY 1115 AM
CDT...
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 250 THROUGH 282
INTERSTATE 459 EXIT NUMBERS 19 THROUGH 33
US 78 EXIT NUMBER 91
INTERSTATE 20 EXIT NUMBERS 113 THROUGH 140
INTERSTATE 59 EXIT NUMBERS 130 THROUGH 143
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY
AFTERNOON FOR ALABAMA.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3392 8662 3380 8654 3379 8658 3378 8658
3376 8655 3371 8653 3357 8655 3354 8652
3347 8662 3347 8668 3342 8675 3338 8678
3344 8700 3362 8688 3392 8692
TIME...MOT...LOC 1606Z 288DEG 26KT 3380 8675 3361 8673
3349 8686
$$
JD/02What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:09 AM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jun 14, 7:09 AM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 709 AM CDT SUN JUN 14 2009 .UPDATED...FOR AVIATION DISCUSSION. && .DISCUSSION... ALL IS QUIET SO FAR THIS MORNING ACROSS THE AREA. WE ARE WATCHING ANOTHER MCS CURRENTLY OVER WESTERN ARKANSAS. THERE IS SOME UNCERTAINTY WITH HOW THIS WILL PROGRESS OVER THE NEXT 12 HOURS BUT CERTAINLY SOME POTENTIAL THAT WE COULD BE DEALING WITH THIS FEATURE OR SOME OFFSHOOT OF IT LATER IN THE DAY. THEREFORE...POPS WILL AGAIN BE SLIGHTLY HIGHER THAN GFS MOS. CENTRAL ALABAMA WILL REMAIN IN WEST NORTHWESTERLY FLOW THROUGH MONDAY GIVING US ANOTHER OPPORTUNITY TO SEE STORM CLUSTERS DEVELOP AND MOVE THROUGH THE AREA. 00Z NAM AND EURO ARE INDICATING ANOTHER IMPULSE TO MOVE ACROSS NORTH ALABAMA ON MONDAY SO SCATTERED SHOWERS AND THUNDERSTORMS SEEM POSSIBLE BY MONDAY AFTERNOON. THE REST OF THE UPCOMING WORK WEEK IS TO BE DOMINATED BY A BUILDING SUBTROPICAL RIDGE OVER THE SOUTH CENTRAL CONUS. THIS FEATURE SHOULD KEEP ANY CONVECTION CONFINED TO THE FAR EASTERN COUNTIES AND LIMITED TO THE AFTERNOON AND EARLY EVENING HOURS. DAYTIME TEMPERATURES ARE EXPECTED TO RISE INTO THE LOWER AND MID 90S AREA WIDE. LATE IN THE WEEK AND INTO NEXT WEEKEND...THE MODELS ARE BEGINNING TO BACK BUILD THE RIDGE AS A WELL DEFINED SHORT WAVE EJECTS INTO THE NORTH CENTRAL PLAINS AND INTO THE OHIO VALLEY REGION. THIS ALLOWS FOR A TROUGH TO DEEPEN OVER THE EASTERN CONUS...COOLING TEMPERATURES AND INCREASING RAIN CHANCES. THE 00Z GFS SEEMS TO BE A LITTLE QUICK WITH THIS DEVELOPMENT AND WILL TEND TO FOLLOW THE EUROS TIMING. FOR NOW...WILL KEEP POPS IN THE SLIGHT CHANCE RANGE WHILE BRINGING TEMPS DOWN TO NEAR CLIMATOLOGY. && .AVIATION...12Z TAF DISCUSSION. THERE IS A LARGE THUNDERSTORM COMPLEX ON RADAR THIS MORNING MOVING EASTWARD ACROSS ARKANSAS...AND ENTERING NORTHERN MS AND EASTERN TN. THIS COMPLEX COULD AFFECT CENTRAL ALABAMA LATER ON TODAY...ESPECIALLY THE NORTHERN TAF SITES...IF THE MOVEMENT SHIFTS MORE SOUTHEASTWARD. AT THIS TIME ONLY GOING TO MENTION VCTS DUE TO LACK OF CONFIDENCE IN THE EXTENT OF THE COMPLEXS IMPACT ACROSS THE AREA. PATCHY FOG REDUCED VISIBILITIES FOR A BRIEF PERIOD OF TIME IN A FEW LOCATIONS THIS MORNING...BUT VIS IS NOW AT OR NEAR 6SM AT ALL SITES. THE EXCEPTION IS TCL WHERE THERE COULD BE ANOTHER HOUR OR SO OF LOWER VIS DUE TO LIGHT FOG. CIGS AROUND 1500 FT ARE AFFECTING THE NORTHERN SITES AT THIS TIME BUT SHOULD MOVE OUT WITHIN THE NEXT FEW HOURS...WITH VFR CONDITIONS EXPECTED FOR THE REMAINDER && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 90 67 88 67 89 / 30 40 50 20 30 ANNISTON 90 70 89 69 91 / 30 30 40 20 30 BIRMINGHAM 90 71 90 71 92 / 40 40 40 20 10 TUSCALOOSA 92 72 93 70 95 / 40 30 30 10 10 CALERA 90 71 90 71 92 / 40 30 40 10 10 AUBURN 91 72 91 72 92 / 20 20 40 10 20 MONTGOMERY 94 72 94 72 96 / 30 20 30 10 10 TROY 94 71 94 71 95 / 20 20 30 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 88/19
Hazardous weather outlook, Jun 14, 6:30 AM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 AM CDT SUN JUN 14 2009 ALZ011>015-017>050-151119- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 630 AM CDT SUN JUN 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY...FROM 11 AM THROUGH 8 PM...AS A ANOTHER THUNDERSTORM COMPLEX APPROACHES THE AREA FROM THE NORTHWEST. THE THREATS ARE DAMAGING WINDS AND LARGE HAIL. THERE REMAINS SOME UNCERTAINTY WITH THE TRACK OF THIS THUNDERSTORM COMPLEX. AT THIS TIME...IT APPEARS THE MOST LIKELY LOCATIONS TO BE IMPACTED WOULD BE THOSE AREAS ALONG AND NORTH OF INTERSTATE 20. ADDITIONALLY...THE RISK FOR ISOLATED MICROBURSTS IS MODERATE TO HIGH ACROSS MOST OF SOUTH CENTRAL ALABAMA THIS AFTERNOON. THE MAIN THREAT WITH THESE STORMS IS DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW STRONG STORMS ARE POSSIBLE ON MONDAY. THE MAIN THREAT WILL BE GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 14, 9:32 AM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 932 AM CDT SUN JUN 14 2009 ALZ013-015-141515- FAYETTE-WALKER- 932 AM CDT SUN JUN 14 2009 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE AND WALKER COUNTIES UNTIL 1015 AM CDT... AT 931 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LYNN TO KANSAS TO 8 MILES NORTH OF BERRY...OR ALONG A LINE EXTENDING FROM LYNN TO CARBON HILL TO 9 MILES SOUTHWEST OF CARBON HILL...MOVING EAST AT 25 MPH. WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... KANSAS. CARBON HILL. NAUVOO. TOWNLEY. LUPTON. OAKMAN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY AFTERNOON FOR NORTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JD/02
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:47 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 43 min |
| Jun 14, 10:05 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 40 min |
| Jun 14, 10:10 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Walker, Winston | 35 min |
| Jun 14, 10:24 AM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 3 hr |
| Jun 14, 10:33 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker, Winston | 27 min |
| Jun 14, 10:39 AM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 36 min |
| Jun 14, 10:55 AM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 35 min |
| Jun 14, 11:04 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Tuscaloosa | 26 min |
| Jun 14, 11:16 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair, Shelby | 59 min |
| Jun 14, 11:21 AM CDT | Flash Flood Warning | BMX | Jefferson | 114 min |
| Jun 14, 11:27 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 48 min |
| Jun 14, 11:41 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah, St. Clair, Shelby, Talladega | 64 min |
| Jun 14, 12:00 PM CDT | Flash Flood Warning | BMX | St. Clair, Shelby, Talladega | 2 hr |
| Jun 14, 12:13 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Chilton, Clay, Cleburne, Coosa and 2 more | 47 min |
| Jun 14, 12:30 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore | 60 min |
| Jun 14, 12:39 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Perry | 55 min |
| Jun 14, 12:49 PM CDT | Areal Flood Advisory | BMX | Autauga, Dallas, Elmore | 3 hr |
| Jun 14, 12:57 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Clay, Randolph, Tallapoosa | 63 min |
| Jun 14, 1:10 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Dallas, Lowndes, Macon, Montgomery | 65 min |
| Jun 14, 1:24 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Chambers, Lee, Macon, Russell | 66 min |
| Jun 14, 1:37 PM CDT | Flash Flood Warning | BMX | Lowndes, Montgomery | 58 min |
| Jun 14, 1:50 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 55 min |
| Jun 14, 2:21 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 39 min |
| Jun 14, 2:39 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.